WELCOME TO MEDSHADOW. WE'VE UPDATED OUR LOOK!

Quick Hits: Few Seniors Report Drug Adverse Events, New Osteoporosis Drug & More

Quick Hits
Quick Hits
Emma Yasinski
Emma Yasinski Staff Writer

Less than 40% of senior adults report adverse events they experience with a medication to their doctor. A retrospective study looked at 860 people 70 and older who were living in their community and had multiple health issues. They were asked if they had experienced a list of symptoms, whether a symptom bothered them, if they thought it was related to a medication and if they had talked about it with their doctor. Results showed that the main reasons patients didn’t tell their doctor about adverse events was that they thought it was related to their old age and they didn’t want to bother their doctor. Posted April 9, 2019. Via Annals of Family Medicine.

The FDA has approved a new osteoporosis drug, Evenity (romosozumab), for postmenopausal women at a high risk of fractures. Evenity, a biologic drug, is seen as a major advance compared to currently available treatments, since it helps to build bone without breaking it down. Bisphosphonates, such as Fosamax (alendronic acid) and Reclast (zoledronic acid), just stop bone loss, while parathyroid hormone builds bone at the expense of breaking it down. Evenity’s label will come with a boxed warning that it may increase the risk of heart attack, stroke and cardiovascular death, and should be avoided in patients who had a heart attack or stroke within the last year. Posted April 9, 2019. Via FDA.

The FDA is requiring a labeling change for opioids as a result of people who are physically dependent on them discontinuing them and experiencing harm, including suicide. The agency says it has received reports of people with serious withdrawal symptoms, uncontrolled pain, psychological distress and suicide after abruptly discontinuing an opioid or having the dose reduced too quickly. The change will inform healthcare providers to not abruptly discontinue opioid therapy and work on a patient-specific tapering plan. Patients will be told to not stop taking their medication suddenly without talking with their doctor. Posted April 9, 2019. Via FDA.

DISCLAIMER: MedShadow provides information and resources related to medications, their effects, and potential side effects. However, it is important to note that we are not a substitute for professional medical advice, diagnosis, or treatment. The content on our site is intended for educational and informational purposes only. Individuals dealing with medical conditions or symptoms should seek guidance from a licensed healthcare professional, such as a physician or pharmacist, who can provide personalized medical advice tailored to their specific circumstances.

While we strive to ensure the accuracy and reliability of the information presented on MedShadow, we cannot guarantee its completeness or suitability for any particular individual's medical needs. Therefore, we strongly encourage users to consult with qualified healthcare professionals regarding any health-related concerns or decisions. By accessing and using MedShadow, you acknowledge and agree that the information provided on the site is not a substitute for professional medical advice and that you should always consult with a qualified healthcare provider for any medical concerns.

Was This Article Helpful?

Staff Writer
Show Comments (0)
0 0 votes
Article Rating
Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments
0
Would love your thoughts, please comment.x